Hail, Franklin
- When
- June 9, 6:40 PM CST to 6:42 PM CST
- Where
- Franklin County, Cowan
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.170, -86.020
A severe thunderstorm produced nickel size hail in Cowan.
Daytime heating and a moist, unstable air mass ahead of an approaching cold front produced large hail in Southern Middle Tennesee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Daytime heating and a moist, unstable air mass ahead of an approaching cold front produced large hail in Southern Middle Tennesee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 9, 2:49 PM CST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 349 PM CDT MON JUN 9 2008 .SHORT TERM...THROUGH TUESDAY NIGHT... CENTRAL TENN VALLEY IS SEEING MORE SHRA/TSRA COVERAGE THAN WE HAVE IN SEVERAL DAYS...THOUGH AT THIS TIME THERE ARE STILL JUST A FEW CELLS COLLECTED IN FAR NERN AL NEAR THE AL-GA STATE LINE. WARM AND UNSTABLE CONDITIONS PERSIST THIS AFTN WITH SEVERAL SITES REACHING 93-94 DEGREES...THOUGH DEWPTS HAVE DROPPED INTO THE 65-70 RANGE SO HEAT INDICES HAVE YET TO REACH 100F MOST PLACES. UPPER-AIR ANALYSES INDICATE THAT THE BERMUDA HIGH PLAGUING THE REGION HAS NOW MOVED JUST OFF THE CAROLINA COAST...AND THE LOCAL PATTERN IS DOMINATED BY SOUTHERLY FLOW. A WEAK DISTURBANCE CONTINUES TO SPIN OVER FL...AND ANOTHER WEAK DISTURBANCE IS ROUNDING THE WRN FLANK OF THE RIDGE ALONG THE MS-AL STATE LINE. NEXT 24-36 HRS WILL BE DOMINATED BY A FIRST ATTEMPT TO BREAK DOWN THAT RIDGE. THE TROUGH NOW IN THE CENTRAL PLAINS WILL EJECT INTO THE LOWER GREAT LAKES...DRAGGING A COLD FRONT TO NEAR THE NWRN TIP OF ALABAMA AND BREAKING DOWN THE ONCE-DOMINANT RIDGE. THIS WILL ALLOW FOR MORE SHRA/TSRA DEVELOPMENT...BUT THE BULK OF THE PVA AND FRONTAL EFFECTS WILL OCCUR WELL TO THE NORTH. MODEL QPF HAS TRENDED DRIER AND DRIER THE LAST SEVERAL DAYS...PRESUMABLY PICKING UP ON THIS TREND...BUT FEEL THIS IS TOO DRY GIVEN THE ENVIRONMENT AND WILL CONTINUE WITH 20 POPS TONIGHT...AND 30 POPS TMRW. THIS WILL HELP BREAK THE WORST OF THE HEAT...WITH HIGHS STAYING IN THE UPPER 80S AT WORST. A FEW SHRA/TSRA MAY LINGER INTO TUESDAY EVENING...BUT THEY SHOULD DISSIPATE BY MIDNIGHT. ANY STORMS THAT DEVELOP TMRW AFTN STILL HAVE SOME POTENTIAL TO PRODUCE GUSTY WINDS...BUT ABUNDANT MOISTURE WITH PWATS EXCEEDING 1.75 INCHES AND SLOW STORM MOTION WILL MAKE FOR A GREATER HVY RAIN THREAT INSTEAD. THE FRONT WILL WASH OUT ACROSS THE AREA...DIMINISHING PCPN CHANCES AND NOT RESULTING IN ANY AIR MASS CHANGE /THOUGH IT WILL NOT BE AS HOT OR MUGGY THANKS TO THE RIDGE BREAKING DOWN/. .LONG TERM...WEDNESDAY THROUGH MONDAY... WED/THURS TIME PERIOD STILL LOOKS TO BE DOMINATED BY LOW-AMPLITUDE RIDGING...LEADING TO MAINLY DIURNAL CONVECTION BOTH DAYS. THERE IS SOME POTENTIAL FOR ENHANCEMENT IF ANY ADDITIONAL WEAK DISTURBANCES ROUND THE WRN FLANK OF THE UPPER HIGH...BUT FOR NOW FEEL THE 20 POPS IN PLACE ARE APPROPRIATE. HIGHS SHOULD BE A LITTLE ON THE WARM SIDE OF SEASONAL AVGS BUT NOT OPPRESSIVELY HOT. MED-RANGE GUIDANCE CONTINUES TO LOOK INTERESTING FOR LATE IN THE WEEK AS AN UPPER-LEVEL LOW MOVES ALONG THE US/CAN BORDER...BREAKING DOWN THE RIDGE AND DRAGGING A COLD FRONT INTO THE REGION SATURDAY. THE WEAKER RIDGE SHOULD ALLOW FOR GREATER PCPN COVERAGE FRIDAY...AND THE APPROACHING FRONT SHOULD ENHANCE CONDITIONS FURTHER BY SATURDAY. WILL BE INTERESTING TO WATCH WHAT HAPPENS WITH THE FRONT...AS BOTH THE 12Z GFS AND ECMWF PUSH THE FRONT ENTIRELY THROUGH THE AREA... BRINGING DRIER THOUGH NOT ESPECIALLY COOLER AIR INTO THE CWFA. WITH THIS KIND OF RUN-TO-RUN CONTINUITY AND MDL AGREEMENT...WILL INCLUDE THIS IN THE FCST AND DRY THINGS OUT FOR SUN NIGHT/MON...BUT IT REMAINS TO BE SEEN WHETHER THIS IS INDEED CREDIBLE IN MID-JUNE. CLOUDS AND MOISTURE WILL COOL THINGS INTO THE MID/UPPER 80S FRI AND SAT...BUT POSTFRONTAL CONDITIONS WILL NOT BE MUCH IF AT ALL COOLER /ASSUMING THE FRONT DOES ACTUALLY MAKE IT THROUGH/. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 70 88 66 90 / 20 30 20 20 SHOALS 69 87 67 90 / 20 30 20 20 CULLMAN 69 88 68 88 / 20 30 20 20 FAYETTEVILLE 69 87 66 88 / 20 30 20 20 ALBERTVILLE 70 88 68 87 / 20 30 20 20 FORT PAYNE 67 89 66 87 / 20 30 20 20 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && BCC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 110 PM CDT MON JUN 9 2008 ALZ001>010-016-TNZ076-096-097-101000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 110 PM CDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THROUGH TONIGHT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED AFTERNOON THUNDERSTORMS ARE POSSIBLE TODAY...AS A WEAK SYSTEM APPROACHES FROM THE SOUTH. THESE STORMS MAY BRIEFLY PRODUCE STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL. HOT CONDITIONS WILL PERSIST TODAY WITH TEMPERATURES WARMING INTO THE LOW TO MID 90S BY EARLY AFTERNOON. WITH A MOIST AIR MASS IN PLACE...HEAT INDICES MAY BRIEFLY APPROACH OR EXCEED 100 DEGREES. RESIDENTS ARE URGED TO TAKE THE NECESSARY PRECAUTIONS TO PROTECT THEMSELVES FROM THE HEAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A DECAYING COLD FRONT WILL APPROACH THE REGION ON MONDAY NIGHT AND TUESDAY...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL IS POSSIBLE. AN ISOLATED STRONG THUNDERSTORM WITH GUSTY WINDS CANNOT BE RULED OUT. WEAK UPPER LEVEL SYSTEMS CROSSING THE REGION WILL RESULT IN THE CHANCE FOR SHOWERS AND THUNDERSTORMS WEDNESDAY AND THURSDAY... ESPECIALLY IN THE AFTERNOON AND EVENING. ANOTHER COLD FRONT WILL APPROACH THE REGION FRIDAY THROUGH THE WEEKEND... INCREASING THE CHANCE FOR SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL CAN BE EXPECTED DUE TO THE SLOW MOVEMENT OF THE FRONT. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. JE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 616 PM CDT MON JUN 9 2008 ALZ009-092345- JACKSON- 616 PM CDT MON JUN 9 2008 ...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 645 PM CDT... AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SECTION...OR NEAR SCOTTSBORO...MOVING NORTH AT 15 MPH. DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... DUTTON. SCOTTSBORO. HOLLYWOOD. MARTINTOWN. FACKLER. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. IN ADDITION...OTHER STRONG THUNDERSTORMS WERE AFFECTING AREAS BETWEEN FACKLER AND ROSALIE. THESE THUNDERSTORMS WERE CAPABLE OF PRODUCING PEA SIZE HAIL AND WINDS UP TO 40 MPH. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KDW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 629 PM CDT MON JUN 9 2008 ALZ009-100000- JACKSON- 629 PM CDT MON JUN 9 2008 ...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 700 PM CDT... AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF STEVENSON...MOVING NORTH AT 15 MPH. DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... FACKLER. FABIUS. STEVENSON. BRIDGEPORT. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. IN ADDITION...RADAR INDICATED A BROKEN LINE OF DEVELOPING THUNDERSTORMS ALONG AND TO THE WEST OF U.S. HIGHWAY 72...AND GENERALLY FROM THE SCOTTSBORO TO STEVENSON AREAS. THESE THUNDERSTORMS WERE MOVING TO THE NORTH AT ABOUT 15 MPH. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KDW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 718 PM CDT MON JUN 9 2008 TNZ097-100045- FRANKLIN- 718 PM CDT MON JUN 9 2008 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 745 PM CDT... AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM ABOUT 12 MILES SOUTHEAST OF WINCHESTER...MOVING NORTH AT 20 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SHERWOOD. SEWANEE. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KDW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 728 PM CDT MON JUN 9 2008 TNZ097-100100- FRANKLIN- 728 PM CDT MON JUN 9 2008 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 800 PM CDT... AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF COWAN...OR 11 MILES SOUTHEAST OF WINCHESTER...MOVING NORTH AT 26 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SHERWOOD. COWAN. SEWANEE. ALTO. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KDW
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE HUNTSVILLE AL 728 PM CDT MON JUN 9 2008 TNZ097-100100- FRANKLIN- 728 PM CDT MON JUN 9 2008 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 800 PM CDT... AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF COWAN...OR 11 MILES SOUTHEAST OF WINCHESTER...MOVING NORTH AT 20 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SHERWOOD. COWAN. SEWANEE. ALTO. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KDW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
738 PM CDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL SECTION 34.58N 85.99W
06/09/2008 E0.75 INCH JACKSON AL PUBLIC
PENNY HAIL AT THE FOOD LAND STORE IN SECTION.
&&
DJNThe Northeast Alabama radar (KHTX), 27 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
1 hail. Local standard time, as filed.
A severe thunderstorm produced nickel size hail in Cowan.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107956.